Idaho, 2020

Damaging Winds in Idaho, May 30, 2020

May 30, 2020 · NWS BOI · 8 events in 8 counties and zones

Severe thunderstorms developed across parts of South Central Idaho and the West Central Mountains ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms developed across parts of South Central Idaho and the West Central Mountains ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 30, 12:53 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 30, 12:53 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boise ID
153 PM MDT Sat May 30 2020

.SHORT TERM...Tonight through Monday night...Forecast was updated
to include a Severe Thunderstorm Watch for Harney County this
afternoon through early this evening. Harney County will be on the
eastern edge of an upper low which will be the focus for the
threat of severe thunderstorms as the low moves through central
Oregon. Any thunderstorms that develop in Harney County will have
the potential for large hail and damaging wind. Elsewhere, there
is still a threat of strong winds and hail with the isolated
thunderstorms that are expected across portions of southeast
Oregon and southwest Idaho through tonight. Winds have been
increasing throughout the region this afternoon, with a few
observations reaching gusts exceeding wind advisory levels of 45
mph near the Nevada border. The stronger winds will expand into
Harney, Malheur, and Owyhee counties this afternoon. The cold
front will move through the area this evening, accompanied by
gusty winds. A dry and stable southwest flow aloft will follow the
exiting low and cold front on Sunday, resulting in mostly clear
skies, light winds, and cooler temperatures (near normal). A weak
upper trough will be accompanied by a chance of showers and a
slight chance of afternoon-evening thunderstorms on Monday as it
moves through the Pacific Northwest. The convection will favor
the north portions of the forecast area (mainly Baker County and
the West Central Mountains). Temperatures will remain close to
normal and winds will be mainly light.

.LONG TERM...Tuesday through Saturday...Models are trending drier
through the middle of the week as a ridge builds over the Great
Basin and a closed low sits off the California coast. By Thursday,
upper level flow will turn southwesterly, though models continue
to disagree over moisture levels. A few showers and thunderstorms
are expected to initiate over higher elevations Thursday and
Friday. A system will drop along the Canada coast and into the
Pacific Northwest next weekend, ushering in breezy conditions with
widespread precipitation and a chance of afternoon thunderstorms.
Temperatures through the extended will stay 5-10 degrees above
normal, then return to near-normal Saturday with the approaching
system.

&&

.AVIATION...VFR. Windy conditions across SE Oregon and along the
Idaho/Nevada Border. Scattered showers and thunderstorms will
develop over higher terrain this afternoon and evening. Surface
winds: mostly SE 20-30 kts ahead of and near a cold front. Gusts
of 45-50 kts possible, especially across SE Oregon. Storms will
also produce localized gusty winds and may produce hail. Winds
aloft near 10k ft MSL: S 25-45 kts, turning SW behind the cold
front.

Sunday Outlook...VFR with weak mountain showers possible in the
evening.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until midnight MDT tonight IDZ015-029.
OR...Wind Advisory until midnight MDT /11 PM PDT/ tonight ORZ061-063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....AL
AVIATION.....AL

In the hours before

Special weather statement, May 30, 3:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Boise ID
357 PM PDT Sat May 30 2020

ORZ062-302345-
Baker County OR-
357 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
445 PM PDT...

At 356 PM PDT, Doppler radar was tracking a strong thunderstorm near
McEwen, or 10 miles west of Baker City, moving north at 40 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Elkhorn Peak around 400 PM PDT.
  Haines around 410 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4467 11791 4467 11816 4502 11819 4502 11816
      4505 11813 4505 11811 4500 11801 4500 11796
      4506 11787
TIME...MOT...LOC 2256Z 180DEG 36KT 4475 11804

The radar

The Boise radar (KCBX), 59 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owyhee

When
May 30, 4:00 PM MST to 4:30 PM MST
Where
Owyhee County, 1 mi W of Homedale to 1.27 mi SE of Claytonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.620, -116.940

A resident in Homedale reported metal roofing bent and and portions ripped off, and downed trees.

Thunderstorm Wind, Gooding

When
May 30, 4:00 PM MST to 4:15 PM MST
Where
Gooding County, 0.86 mi NW of Gooding to 5.34 mi E of Gooding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.940, -114.710

A 12 foot diameter Poplar tree was uprooted in Gooding.

Thunderstorm Wind, Canyon

When
May 30, 4:15 PM MST to 4:30 PM MST
Where
Canyon County, 1.22 mi SE of Caldwell to 0.55 mi ENE of Nampa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.660, -116.680

Damage was widespread across the valley including downed trees of various sizes.

Thunderstorm Wind, Ada

When
May 30, 4:30 PM MST to 4:45 PM MST
Where
Ada County, 1.5 mi W of Cloverdale to 1.44 mi WNW of Olson City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.620, -116.350

Damage was widespread throughout the valley including downed trees and fences.

Thunderstorm Wind, Boise

When
May 30, 5:00 PM MST to 5:15 PM MST
Where
Boise County, 1.7 mi NW of Garden Vly Arpt to 1.55 mi WNW of Grimes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.090, -115.950

A tree was blown over onto a cabin in Garden Valley and downed trees and power lines closed a section of Highway 55 near the Banks to Lowman Road.

Thunderstorm Wind, Adams

When
May 30, 7:00 PM MST to 7:15 PM MST
Where
Adams County, 0.98 mi W of New Meadows to 1.68 mi SSW of Meadows
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.970, -116.300

Downed trees and power lines blocked old Highway 95 near Hot Springs Road.

Thunderstorm Wind, Valley

When
May 30, 7:30 PM MST to 7:45 PM MST
Where
Valley County, 2 mi N of Mc Call to 3.7 mi E of Mc Call
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
44.929, -116.080

Downed trees blocked Warren Wagon Road.

Thunderstorm Wind, Jerome

When
May 30, 10:15 PM MST to 10:30 PM MST
Where
Jerome County, 1.02 mi W of Hazelton Muni Arpt to 0.72 mi W of Hazelton Muni Arpt
Measured
67 kt (77 mph) estimated gust
Reported by
Mesonet
Coordinates
42.580, -114.150

The ITD21 weather station at mile post 190 on I-84 recorded a wind gust of 77 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895438, 895439, 895436, 895433, 895441, 895444, 895442, 895440.